Alert archive / Guam / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Guam

August 27, 2020

NWS Guam issued this flash flood warning at Aug 27, 2020, 2:45 AM CDT. It took effect at Aug 27, 2020, 2:53 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 2:45 AM CDT (07:45 UTC)
In effect from
Aug 27, 2020, 2:53 AM CDT
Expired
Aug 27, 2020, 5:45 AM CDT
In force
3 hr
Issued by
NWS Guam
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The Andersen AFB radar (PGUA), 4 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

078 
WGMY50 PGUM 270753
FFWGUM
GUC010-271045-
/O.NEW.PGUM.FF.W.0002.200827T0753Z-200827T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tiyan GU
545 PM ChST Thu Aug 27 2020

The National Weather Service in Tiyan Guam has issued a

* Flash Flood Warning for...
  Guam   

* Until 845 PM ChST.

* At 545 PM ChST, radar and rain gages indicate heavy rain is no 
  longer falling. Rain was falling at a rate of 3 to 5 inches per 
  hour earlier this afternoon. Flash flooding is expected to 
  continue for the next couple of hours as rivers, streams and the 
  waters in flooded areas slowly subside.

  HAZARD...Heavy rain produced life threatening flash flooding.

  SOURCE...Radar, rain gages, spotter reports and government 
           officials.

  IMPACT...Significant and life threatening flooding is still 
           occurring in drainages, streams, rivers, roads, 
           properties, and other low lying areas. There are multiple 
           public road closures,, as well as mudslides in steep 
           terrain.

* Some locations that will experience continued flooding include, 
  but are not limited to...
  Agat, Mangilao, Chalan Pago-Ordot, Barrigada, Yona, Hagatna 
  Heights, Talofofo, Mongmong-Toto-Maite, Sinajana, Inarajan, Asan, 
  Merizo, Piti, Santa Rita and Umatac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts.

Do not cross fast flowing water in your vehicle, or on foot. Find an
alternate route. Turn around, don't drown.

The residual rain may cause rock and mudslides in steep terrain 
areas. 

&&

This warning may need to be extended beyond 845 PM ChST if heavy rain
redevelops. This warning replaces previous Flash Flood Warning.

LAT...LON 1334 14464 1341 14465 1343 14463 1348 14476
      1352 14481 1364 14485 1365 14488 1360 14490
      1359 14495 1353 14494 1342 14478 1328 14476
      1323 14467

FLASH FLOOD...RADAR AND GAGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kleeschulte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:40 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 9:40 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
1240 PM ChST Thu Aug 27 2020

.Update...
A weak surface trough moving through the Marianas is interacting with
upper-level divergence to generate scattered showers and isolated
thunderstorms across the region. Brief heavy showers are possible
with thunderstorms.

&&

.Prev discussion... /issued 743 AM CHST Thu Aug 27 2020/

Marianas Synopsis...
Calm winds and fair weather persist across the area early this
morning, but a band of showers are seen developing closer to Saipan
and Tinian. A monsoon trough sits just south of Guam with deep
convection found to the south and east of the islands slowly moving
toward the area. A broad circulation well west of the Marianas near
15N132E continues to slowly organize.

Discussion...
Little change was made to the forecast for the short term as pleasant
morning weather gradually deteriorates through the day. As the
monsoon trough gradually lifts into the area this afternoon and
evening, showers and thunderstorms are expected to continue to
increase for the Marianas for tonight and Friday. Drier weather is
expected over the weekend with easterly trade winds returning early
in the week. By next Tuesday, a broad surface trough will bring
additional showers and thunderstorms to the area. The current
forecast brings that round of wetter weather to the area about a day
earlier than the prior forecast.

Marine...
Buoys and altimetry show seas between 2 and 4 feet this morning with
larger seas found farther west in the vicinity of the stronger
southwest monsoon flow. Seas are comprised of a mix of a long-period
northwest swell, an east swell, and a small southwest swell. Each is
small at 1 to 2 feet. Seas will hover between 2 and 4 feet through
the weekend before increasing early next week in response to the
developing circulation over the Philippine Sea. The rip risk will
remain low the next few days.

Tropical systems...
The Philippine Sea circulation, now near 15N132E continues to improve
in organization as it slowly heads west. Models have come into better
agreement in showing further development in the coming days as the
circulation slowly turns WNW. While models continue to indicate this
system will develop into a significant tropical cyclone in the coming
days, its only effect on the Marianas and west Micronesia will be due
to ocean swell generated by the circulation.

Eastern Micronesia...
Convection has diminished in Eastern Micronesia to the point where
only isolated showers are expected the next several days. Therefore,
the forecast is just trying to time the movement of clouds and
whether or not there will be any thunder. There had been an area of
cooling cloud tops approaching Kosrae, so went ahead and put some
thunderstorms in for them today... since then, the whole thing fell
apart and they are likely to remain mostly sunny for the whole day
now. This highlights the uncertainties in forecasting convection.

All winds will remain below 15 knots, and all seas will remain below
4 feet. Enjoy the benign marine conditions.

Western Micronesia...
Weather is more active in Western Micronesia. The monsoon trough is
creating scattered showers and isolated thunderstorms across wide
areas. Chuuk should break free after today, although it could be back
early next week. Yap and Koror will probably not dry out until Friday
night. However, they will last through Monday for drier weather.

Western Micronesia will have slightly higher winds and seas, expected
because of the circulation to their north as it slowly intensifies.
However, at 15 knots and 5 feet, it is still well below hazardous
levels, so enjoy the benign marine conditions here as well.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Kleeschulte/W. Aydlett

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:08 AM CDTAreal Flood AdvisoryGUM4 hr
Aug 27, 12:22 AM CDTFlash Flood WarningGUM3 hr
Aug 27, 5:18 PM CDTAreal Flood AdvisoryGUM3 hr

Nearby

Flash Flood Warnings in Guam, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.